MAUDE Adverse Event Report: DAVOL INC., SUB. C.R. BARD, INC. PERMAFIX FIXATION SYSTEM; STAPLE, IMPLANTABLE

DAVOL INC., SUB. C.R. BARD, INC. PERMAFIX FIXATION SYSTEM; STAPLE, IMPLANTABLE
Catalog Number 0113120
Medical Device Problem Codes Incorrect, Inadequate or Imprecise Result or Readings (1535); Inaccurate Synchronization (1609)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/06/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
No definitive conclusions can be made at this time.The subject product was requested, but has not yet been returned for evaluation.There have been no other complaints reported for this lot number huax1255.The doctor was reported to be a new user and fixation is technique dependent.As reported, the surgeon initially placed three trocars and later placed two more trocars to get better angle for insertion.It is not uncommon that additional trocars are placed to facilitate proper angle of insertion.It is not clear at this time if the additional trocars were placed due to the device malfunction or simply to support fixation of the implant.As there was surgical intervention we reported the event, however there was no serious patient injury reported as a result of the problem experienced.The need for a change of access (lap to open or additional trocar) being required due to a malfunction of this nature is remote.The event is not likely to cause or contribute to death or serious injury upon recurrence of the malfunction.If additional information is received, or the subject product is returned, this report will be updated.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.Sample return pending.
 
Event or Problem Description
It was reported that during a ventral incisional hernia repair with a permafix fixation device was used.After the sixth fastener was deployed, no additional fasteners would fixate to the abdominal wall.The remaining fasteners were deployed without success.It was reported that the surgeon initially placed three trocars and later placed two additional trocars to get better angle of insertion.It is not known at this time if the surgical intervention of placing additional trocars was due to the reported device issue, or was done to facilitate fixation in general.As reported a non bard/davol fixation device was used to complete the procedure.There was no patient injury, beyond the placement of additional trocars.The surgeon reportedly is a new user of the device.
 
Additional Manufacturer Narrative
This is an addendum to the initial emdr to document the receipt and evaluation of the sample.The permafix fixation device was returned for evaluation.It was found to be in an out of synchronization condition.The handle was found jammed and the one remaining fastener would not fire from the device.During inner component evaluation, no damage or manufacturing issues were noted.In its as received condition, no definitive conclusions could be made.As reported, the surgeon is a new user of the device.It is possible that appropriate counter pressure was not applied or forces were applied to the device during use.The ifu instructs the user to "place the tip of the sorbafix ¿ absorbable fixation system at the desired location perpendicular (90 degree angle) to the mesh or tissue and apply adequate pressure.Different types of mesh may require different amounts of counter-pressure.Adjust angle and counter-pressure appropriately.".

Brand Name
PERMAFIX FIXATION SYSTEM
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
DAVOL INC., SUB. C.R. BARD, INC.
100 crossings blvd.
warwick RI 02886
MDR Report Key7184304
Report Number1213643-2018-00068
Device Sequence Number143102
Product Code GDW
UDI-Device Identifier00801741016721
UDI-Public(01)00801741016721
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
K111153
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/31/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/28/2019
Device Catalogue Number0113120
Device Lot NumberHUAX1255
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/08/2018
Initial Date Received by Manufacturer 12/28/2017
Supplement Date Received by Manufacturer05/08/2018
Initial Report FDA Received Date01/11/2018
Supplement Report FDA Received Date05/31/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age50 YR